Definition Hepatitis, or inflammation of the liver, can be caused by medications.
What is going on in the body? The liver removes many medications and toxic substances from the body. When a medication causes inflammation of the liver, many problems can occur in the body. Liver cells may be destroyed and the liver may even stop working. Hepatitis sometimes occurs because too much medication was taken. In other cases, an allergic type of reaction occurs.
What are the signs and symptoms of the disease? Any type of Hepatitis may cause the following symptoms:
What are the causes and risks of the disease? There is a very long list of medications that may cause hepatitis. This list includes common medications, such as paracetamol, aspirin, antibiotics, and oral contraceptives. Hepatitis can also be caused by medications used to treat high blood pressure, high cholesterol, and seizures.
With some medications, such as paracetamol, the risk of hepatitis is higher in a person who takes larger amounts of the medication. With other medications, the response is not predictable and not related to the amount of medication given.
What can be done to prevent the disease? Often, nothing can be done to prevent this condition. Prescription medications should always be taken as prescribed. Over-the-counter medications should be taken only as needed, and label directions should be followed.
How is the disease diagnosed? The medication list, symptoms, and physical examination findings lead the doctor to suspect drug-related hepatitis. Liver function tests and a full blood count, or FBC, are usually ordered. The doctor will then determine if a medication or something else is causing the hepatitis.
What are the long-term effects of the disease? Severe drug-induced hepatitis can result in death, though this is rare. Permanent liver problems may also rarely occur. Usually, there are no long-term effects.
What are the risks to others? There are no risks to others, as this condition is not contagious.
What are the treatments for the disease? The medication causing the hepatitis must be stopped right away. Early treatment often avoids more serious problems. In severe cases, a person must go into the hospital for further treatment. Treatment may include medications to reduce liver inflammation. Stopping the medication that caused the hepatitis often makes symptoms go away within a few days.
What are the side effects of the treatments? Stopping a medication may make the condition it was prescribed for come back or worsen. Medications all have side effects, including allergic reactions and stomach upset.
What happens after treatment for the disease? Generally, symptoms go away after treatment and the person can return to normal activities.
How is the disease monitored? Repeat blood tests, including a FBC and liver function tests, may be advised after the medication is stopped. These blood tests help make sure the liver inflammation has gone away.
Author: Reviewer: eknowhow Medical Review Panel Editor: Dr John Hearne Last Updated: 5/02/2005 Contributors Potential conflict of interest information for reviewers available on request
This website and article is not a substitute for independent professional advice. Nothing contained in this website is intended to be used as medical advice and it is not intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professional's advice. All Health and any associated parties do not accept any liability for any injury, loss or damage incurred by use of or reliance on the information.